Wildfire, Finney
- When
- March 1, 2:20 PM CST
- Where
- Finney forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
A grassland fire in Grant/Finney counties.
A grassfire started around 1 pm in extreme northeast Grant county and spread into Finney county. The grassfire continued advancing slowly straight to the north.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A grassfire started around 1 pm in extreme northeast Grant county and spread into Finney county. The grassfire continued advancing slowly straight to the north.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 1, 1:57 PM CST, 23 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 157 PM CST Sat Mar 1 2025 .KEY MESSAGES... - Scattered rain/thunderstorms beginning late Sunday Morning in the far southwest - spreading east becoming more numerous in the afternoon. - Fog may become impactful for Monday morning. - A strong storm system will cross into Kansas Tuesday; rain/snow is possible with the storm, especially in the northern zones. Intense north winds are expected late Tuesday through early Wednesday. && .DISCUSSION... Issued at 145 PM CST Sat Mar 1 2025 Little change in the afternoon as temperatures have just about reached the highs of the day in the low to mid 60s. The light winds should stay below 15 mph however a few gusts to 20 mph are likely through about 4 pm in the western zones, at which time sun angle and loss of heating should decouple the boundary layer. Not as cold overnight with lows generally staying above the freezing mark somewhere between 31 an 35 degrees. A low pressure center over southern CA/northern Baja Mexico this morning, noted on low level water vapor imagery, will be a weather maker for our area of Kansas by late Sunday morning, through the afternoon. HREF shows a broad 100 to 250 J/kg MUCAPES over the area Saturday afternoon, with a maximization of higher pockets around 500 J/kg right along the convergence zone/warm/occluded front in the southeast counties, i.e. Comanche, Barber implying a better risk for lightning producing thunderstorms. This is reflected in the 1-hour HREF-calibrated probability of thunder in the 10-25 percent range focused mainly across the southwest counties, i.e. west of highway 283, and south of K-96 through 3 pm. Heading into the late afternoon and early evening hours, that thunderstorms risk increases or upwards of 50 percent across the southeastern counties, i.e. the highway 400 corridor and southward during the afternoon. This also lines up with a Marginal (5% coverage) outlook for severe weather including large hail and damaging wind, given the 0-3km SRH values indicative of some storm organization potential. Mild overnight lows for Monday morning and near zero dew point depressions are forecast by the NBM. The signal would suggest a fog episode, and patchy fog has been introduced to the forecast Sunday night and and Monday morning. A second storm system on the heels of this first one is set to arrive in the region Tuesday into Tuesday night. Still as far as rainfall goes for our areas of Kansas plenty of uncertainty is in place as the ECMWF and GFS ensembles do not match up with the control runs. The deterministic model runs appears to dry slot the southwest Kansas area, while all spreading a slug of 55 degF – 65 degF surface dew point moisture values immediately east of our area, suggesting that is where severe weather if any would be focused. Probably the more impactful weather element will be the boundary layer PGF and very strong subsident momentum transfer causing near high wind criterion sustained wind speeds and NBM forecast gusts in the 45 to 50 knots area across the western zones – certainly at the risk level of damaging outdoor items and resulting in hazardous driving conditions especially for large profile vehicles. Additionally a colder Tuesday morning in the 20s is anticipated with highs capped to the 50s through Wednesday afternoon. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1201 PM CST Sat Mar 1 2025 A large northern plains surface high was in place as a surface stationary front extended from southwest Nebraska into east central Kansas. GOES satellite low level water vapor channel indicated very dry conditions in the boundary layer over the region. VFR categories are anticipated for the rest of Today and Tonight with light and southerly winds. BY late morning Sunday, i.e. 17z, showers and thunderstorms could be approaching the southwest Kansas counties, i.e. the LBL terminal from the Texas and OK panhandles. && .FIRE WEATHER... Issued at 145 PM CST Sat Mar 1 2025 Although nowhere near red flag conditions, dry fuels and lower relative humidity around 25% in the west will promote wildfire growth through around 4 pm. Surface winds are in the 10 to 15 mph range, with only occasional gusts to 20 in a few spots. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Russell AVIATION...Russell FIRE WEATHER...Russell
Hazardous Weather Outlook National Weather Service Dodge City KS 333 AM CST Sat Mar 1 2025 KSZ030-031-043>046-061>066-074>081-084>090-020945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 333 AM CST Sat Mar 1 2025 /233 AM MST Sat Mar 1 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday On Sunday the SPC has a small portion of the south-southeastern counties in a marginal risk where thunderstorms could briefly produce exceedingly marginal severe wind/hail. Tuesday night/Wednesday morning is expected to have very strong winds with sustained winds >40 mph and gusts >55 mph. A high wind watch/warning may be needed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
A grassland fire in Grant/Finney counties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1240577.